advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Michigan, USA:

My son is 9 years old and was diagnosed with Type 1 diabetes 1 1/2 years ago. He has had approximately 8 seizures in the last 6 weeks while sleeping. We had switched him to an endocrinologist about 8 months ago, and since then they have increased his A.M. Lente from 12 to 33 units. His seizures started after reaching 32 units, so we decreased it back to 30 units and wake him up 1 to 2 times a night to check his blood sugar. He still at times drops very low and needs to eat during the night. His endocrinologist believes he is not receiving enough Lente in the A.M. because he continues to be high at supper time and his family doctor believes he is receiving too much Lente in the A.M. which is staying in his body for 16 to 24+ hours. He only receives 2 units of lente at bedtime, and is on a sliding scale of Humalog in the morning, 12noon and 5:30 P.M. I am torn in who to believe; any input would surely help. The endocrinologist wants us to start an increase to 33 Lente which I am very leery to do; the other option they have given me is to consider him for the insulin pump. He also has gained about 15 lbs. in the last 10 months which is another concern.

Answer:

It is difficult for us in this position to recommend specific changes with your son's insulin regimen. You must understand that various insulins (Lente, Ultralente, NPH, and the others) are metabolized in different ways in each child. In addition, if your son is consistently low in the middle of the night, this reflects that he is likely receiving too much insulin. In addition to changing the amounts of insulin to better cover him at dinnertime and avoid nighttime lows, it may be appropriate to choose a different insulin that will better fit your sons needs. Also there are snack products made from starch (Extend Bar is one example) that help to keep blood sugar from going too low at night. The timing and amounts of each dose should be carefully considered by yourself and your diabetes team. I would recommend sitting down with your team and discussing your very real concerns.

MSB

DTQ-19991007204304
Original posting 13 Dec 1999
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.